Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 62, NWS Melbourne, FL

May 30, 1996Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 1996, 9:46 PM EDT for Lake County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1996, 9:46 PM EDT (01:46 UTC)
Expired
May 30, 1996, 10:30 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:50 PM EDTHail 0.75Lady Lake, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 310147
SVRMLB
FLC069-310230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
946 PM EDT THU MAY 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...LAKE COUNTY
 
AT 945 PM AMATEUR RADIO OPERATORS REPORTED DIME SIZE HAIL IN LADY LAKE
IN LAKE COUNTY. THE SEVERE THUNDERSTORM PRODUCING THIS HAIL WILL MOVE
SOUTHEAST THROUGH LEESBURG TAVARES AND MT. DORA.
 
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:17 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 30, 8:17 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
816 PM EDT THU MAY 30 1996

CLUSTER OF STRONG STORMS CONTINUES TO PULSE ALONG AREA OF ENHANCED
CONVERGENCE WHERE WESTERLY ENVIRONMENTAL FLOW RUNS INTO COMBINATION
OF C-BREEZE AND DVLPG EASTERLY COMP FLOW BEHIND DEPARTING SFC LOW.
WITH LOSS OF DAYTIME HEATING AND ENVIRONMENTAL FLOW EXPTECED TO
CONTINUE TO COME AROUND TO NE/E STORMS SHOULD LOSE FAVORABLE CONVG
AND FIZZLE OUT. FLOW TO BE NE/E WHICH FAVORS DRIER WX AND NIL LATE
NITE/EARLY MORN RW UNTIL FLOW ACQUIRES SRLY COMP.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:19 PM EDTSevere Thunderstorm WarningMLBBrevard41 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.